Knowing the risks


An inquest has highlighted the importance of careful decisions in drug withdrawal, after a patient died from being administered an excessive amount of buprenorphine

In April 2015, a 38-year-old man (Patient W) died at a drug withdrawal facility located on the grounds of a Sydney hospital on his third day of treatment.

A recent inquest, which handed down its findings this month, has ruled that over-administration of buprenorphine medication alongside diazepam resulted in the patient’s death.

Patient W had a longstanding dependence on alcohol and other drugs, and had voluntarily sought treatment at the facility as an inpatient in April 2015.

At the time he was drinking heavily (self-reporting 27 standard alcohol drinks per day) and also reported daily use of benzodiazepines, oxycodone, quetiapine and mirtazapine.

On his first day at the clinic on 2 April, Patient W commenced alcohol withdrawal treatment with diazepam, which he was administered regularly throughout his stay.

The coroner found no evidence that the doses of diazepam were inappropriate, however the drug did play a role in his death.

On 3 April at 8pm, Patient W showed his first signs of having commenced opioid withdrawal.

The nurse on staff contacted the ‘on call’ medical consultant, informing him that the facility medication guidelines were 4-8mgs as an initial dose; 4-8mgs as a second dose after 1.5 hours; and 4-8 [mgs] as a breakthrough dose.

The doctor made an order for buprenorphine in the above terms, a decision that was recorded in the nurse’s clinical notes.

However Deputy State Coroner Elizabeth Ryan noted that this order diverges from the actual facility guidelines, which recommend 4mgs as the initial dose, and the second and third doses as ‘PRN’—‘when required’.

At 8.30pm on 3 April, Patient W received his first dose of buprenorphine of 4mgs.

Not long after, at 9.55pm, nurses administered a second dose of buprenorphine of 8mgs.

This was despite his pupils being found to have been in a ‘pinpoint’ condition, which all clinicians attending the inquest agreed this meant the patient was at serious risk and in need of immediate medical review, with no further sedating medication administered.

At the inquest, the ‘on call’ doctor stated that this dose should have only been 4mgs or none at all since Patient W’s symptoms had not worsened.

The next day at about 8am, Patient W was given diazepam and had his opioid withdrawal score measured at ‘4’.

At 9am, he was administered a further 8mgs of buprenorphine.

Later that day Patient W was found to be acting drowsy, and by 3.40pm that afternoon he was found without any signs of breathing or pulse.

Patient W was pronounced dead at 7.25pm that night.

Expert witnesses expressed concern at the lack of response to Patient W’s drowsiness on 4 April, noting that for a patient receiving buprenorphine and other sedating medications including benzodiazepines, quetiapine and mirtazapine, increasing somnolence is an early warning sign of impending toxicity.

“The weight of the medical evidence therefore is that even had W’s pupils not indicated any sign of opioid intoxication, the amount of buprenorphine given to him at 9.55pm was excessive; and further that there was little clinical justification for a third dose of 8mgs the next morning,” found Coroner Ryan.

Over the 12-hour period of treatment, Patient W had received a total amount of 20mg buprenorphine.

By comparison the NSW Clinical Guidelines: Treatment of Opioid Dependence 2018 recommend a range of only 8-12mgs for the patient’s first 24 hours.

This consists of an initial 8mgs dose followed by an additional ‘PRN’ dose of 4-8mgs for “uncomfortable withdrawal”.

The clinical guidelines also caution that buprenorphine when combined with other sedating substances such as benzodiazepines “can be extremely dangerous and may result in respiratory depression, coma and death”.

At the inquest all medical experts acknowledged this risk and emphasised the importance of careful patient monitoring.

The buprenorphine, combined with other sedative drugs, had resulted in toxicity leading to respiratory depression and eventually Patient W’s death, Coroner Ryan found.

As a result, she recommended that there be a review of the facility’s medication guidelines for inpatient detoxification with respect to the prescription and administration of buprenorphine.

Coroner Ryan also recommended that further training be provided to nurses working in the facility, and that the facility introduce a sedation chart to keep observations for patients who are administered buprenorphine and/or benzodiazepines.

She referred the senior nurse in charge on the night of 3 April to the Nurses and Midwifery Council of NSW for administering buprenorphine in circumstances where she ought to have known that Patient W was recorded as having pinpoint pupils.

She shared her sincere sympathy to Patient W’s family, including four children he leaves behind.

“I also want to acknowledge how important it is that our community understands the need for drug health services … I mention it only to emphasise that the circumstances of his death should not discourage any person in need from seeking the help of drug treatment services,” said Coroner Ryan.

“There is no evidence that there is a patient safety problem generally with drug treatment centres in NSW, or with buprenorphine as a withdrawal medication,” she said.

“What this inquest highlighted is the importance of careful clinical decisions, when buprenorphine is administered with other sedating medications.”

Previous Research Roundup
Next ‘Community pharmacy agreements affect all medicines stakeholders.’

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.